A Guide to Children's Cold Medicine

If your child is sick with the common cold, you may find yourself reaching for children's cold medicines. These include cough suppressants, antihistamines, fever reducers, decongestants, and multi-symptom cold formulations that more than one of these.

Children's cold medicines actually won't help your child get over a cold faster, but they can help ease their symptoms. That's a good thing to be sure, especially if they're struggling during the day or having a hard time sleeping.

But it doesn't necessarily mean your child needs cold medicine. In addition, not all children's cold medications are safe for all kids.

Child taking cough medicine
Pollyanna Ventura / Getty Images

This article explains the purpose of children's cold medicines as well as their limitations. It also outlines the active ingredients used in different formulations, including their possible side effects and risks.

When to Give Kids Cold Medicine

Colds need to "run their course," and children's cold and cough medicines don't make the process go any faster. They also won't keep a cold from turning into an ear infection, a sinus infection, or even pneumonia.

Cold medicines are simply used for symptom relief and increased comfort. For example, you might choose to give your child cold medicine if:

  • A cough is keeping them up at night
  • A sore throat is making it painful to swallow
  • A stuffy nose and headache are making it difficult to focus

It's up to you to determine whether more symptom relief could benefit your child or if some rest, patience, and TLC will suffice.

Know that if you give a child cold medicine that is not working, giving them more will rarely make things better. Usually, all it will cause is more side effects.

As a general rule, if a cold medicine isn't helping after a few doses, stop using it.

Do Not Use in Children Under 2

The U.S. Food and Drug Administration (FDA) does not recommend over-the-counter (OTC) cough or cold medications for children under 2 years of age "because they could cause serious and potentially life-threatening side effects."

Possible risks in children under 2 include:

Although the risk is dose-dependent, it can be extremely difficult to dose infants accurately. Accidental overdoses of OTC cold medicines have led to death in children under 2.

The Consumer Healthcare Products Association (CHPA), which represents the companies that make most cold medicines, expanded the FDA warning. The organization currently advises against the use of OTC cough and cold medicines for children under 4.

Decongestants for Kids

Decongestants are medications that help relieve symptoms of a runny or stuffy nose. They include ingredients like phenylephrine and pseudoephedrine, which help open and dry nasal passages.

Although helpful, decongestants can make some children hyperactive or irritable.

Decongestants formulated for kids include:

  • Children’s Mucinex Stuffy Nose & Cold
  • Sudafed Children's Nasal Decongestant Liquid

Decongestants should not be confused with expectorants used to loosen mucus. Products like these, many of which contain guaifenesin, have not been proven to be helpful in children with colds.

Cough Suppressants for Kids

If a cough is interfering with your child's sleep or daily activities—and there are no signs of breathing difficulties—a cough suppressant may be useful.

The active ingredient in most OTC suppressants is dextromethorphan, which provides the temporary relief of dry coughs (also known as non-productive coughs, or those that don't produce mucus).

Since cold-related coughs are often triggered by post-nasal drip, a decongestant may be recommended alongside a cough suppressant.

There are several cough suppressants containing dextromethorphan that can be used in adults and children. These include:

  • Delsym Extended-Release Suspension 12-Hour Cough Relief
  • Mucinex DM
  • Robitussin DM
  • Triaminic Long-Acting Cough

Common side effects of these drugs include drowsiness, dizziness, and nervousness. Some children may also experience nausea and an upset stomach.

Hydrocodone and codeine are opioid drugs sometimes used in prescription cough suppressants. Both can cause extreme drowsiness and are potentially addictive. Furthermore, the FDA advises against their use in children under 12 due to "the potential for serious side effects, including slowed or difficult breathing."

Acetaminophen Use in Children

Acetaminophen is the active ingredient in Tylenol that is used to relieve fever and pain in infants and children.

Acetaminophen can also be found in some OTC cold medicines, a fact that many parents are not aware of. In some cases, a parent may inadvertently overdose their child by giving them a Children's Tylenol along with a dose of an acetaminophen-containing child's cold medicine, such as:

  • Children's Mucinex Multi-Symptom Cold & Fever Liquid
  • PediaCare Children Cough and Runny Nose Plus Acetaminophen
  • PediaCare Children Flu Plus Acetaminophen

The same concerns apply when using an acetaminophen-containing cold medicine formulated for adults and children, such as:

  • NyQuil Cold/Flu Relief
  • Robitussin Severe Multi-Symptom Cough-Cold + Flu Nighttime
  • Theraflu Day & Nighttime Severe Cold & Cough Relief Tea Packets
  • Triaminic Cough & Sore Throat
  • Triaminic Multi-Symptom Fever

An overdose of acetaminophen can lead to nausea, vomiting, diarrhea, profuse sweating, and stomach pain or cramps.

Antihistamines for Children

Antihistamines are commonly used to treat allergies. They can also help treat colds by blocking the same mechanisms that cause a runny or stuffy nose. Because they cause drowsiness, antihistamines can also help people with colds sleep more soundly.

Older antihistamines like diphenhydramine and carbinoxamine are commonly used for this purpose. They are usually found in night-time allergy and cold medicines.

Among the children's medications that contain antihistamines are:

  • Dimetapp Children's Cold & Allergy Liquid
  • Dimetapp Children's Nighttime Flu Syrup
  • PediaCare NightRest Cough & Cold for Children

There are also antihistamine-containing medications formulated for adults and children, including:

  • Benadryl Allergy Relief
  • Triaminic Night Time Cold & Cough Syrup

In addition to drowsiness, antihistamines may cause side effects like dry mouth, constipation, nausea, headache, and chest congestion.

Multi-Symptom Medicines

Colds commonly cause more than one symptom, including cough, nasal congestion, mild fever, and post-nasal drip. Because of this, a multi-symptom cough and cold medicine may be a reasonable option for certain kids.

Examples of children's multiple-symptom cold medications include:

  • Dimetapp Children's Cold & Cough Elixir
  • Little Colds Decongestant Plus Cough (non-drowsy)
  • Vicks NyQuil Children's Cold, Cough Relief
  • Vicks Pediatric 44M, Cough & Cold Relief

There are also multi-symptom cold medications formulated for adults and children, such as:

  • Mucinex Cold & Cough
  • Robitussin CF Alcohol-Free Cough Syrup (non-drowsy)
  • Triaminic Day Time Cold & Cough (non-drowsy)

Choosing a Cold Medicine for Your Child

Treat your child's symptoms with the medications made for those symptoms only—and for only as long as needed. If all your child has a cough, use a cough suppressant. If they have a fever, use a fever-reducer, and so on.

In this way, you can protect them from possible side effects of a drug they really didn't need in the first place.

If a multi-symptom cold product was instead used for a child who only has a cough, for example, they could unnecessarily end up experiencing jitteriness (from an antihistamine ingredient) or drowsiness (from a decongestant).

Of course, if your child has more than one symptom, two medications or a multi-symptom remedy may be appropriate.

Your healthcare provider can advise you if you're unsure about what to purchase.

Read Labels

Don't assume that all medications work for all kids. Read the product label to identify:

  • The active ingredient(s) and what they are intended for
  • How the drug is dosed
  • What ages the medication is intended for

Remember that taking a multi-symptom medication with another medication that has a shared ingredient poses the risk of an overdose. Never do this unless directed by a healthcare professional.

Dosing Confusion

If your child doesn't match up with dosing recommendations on a product label (their age indicates one dose, their weight another), speak with your child's pediatrician or a pharmacist.

Summary

Children's cough and cold medicines are used to ease the symptoms of a cold in children over age 2. They do not shorten the duration of a cold or prevent cold complications like ear infections or pneumonia.

Parents should only use cold medicines that treat the symptoms their child has. Multi-symptom cold medicines may expose a child to drugs they don't need and trigger otherwise avoidable side effects, though these drugs can be useful in some cases.

Acetaminophen, antihistamines, cough suppressants, and decongestants are drug classes that are often considered. If you're unsure of what to use (if anything) or how much to give your child, speak to their pediatrician.

A Word From Verywell

When using liquid medicines for kids, always measure the dose accurately with a measuring spoon or syringe; do not "eyeball" it.

Frequently Asked Questions

  • What is the best natural cough medicine for kids?

    If your child is older than 1 year, try mixing a spoonful of honey in warm water for a natural cough remedy. Honey should not be given to infants under 12 months due to the risk of botulism.

  • What is the best medicine for kids with a sinus infection?

    Antibiotics may be prescribed if your child's sinusitis is caused by a bacterial infection. If it is caused by a virus, it will usually go away on its own. Call your healthcare provider if symptoms persist for more than a week without improvement, there is pain around the eyes, or there is a fever.

Was this page helpful?
13 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. Food and Drug Administration. When to Give Kids Medicine for Coughs and Colds.

  2. U.S. Food and Drug Administration. Should you give kids medicine for coughs and colds?

  3. U.S. Food and Drug Administration. Use caution when giving cough and cold products to kids.

  4. Halmo LS, Wang GS, Reynolds KM, et al. Pediatric fatalities associated With over-the-counter cough and cold medications. Pediatrics. 2021;148(5):e2020049536. doi:10.1542/peds.2020-049536

  5. Consumer Healthcare Products Association. Children's Cough and Cold Medicines.

  6. Allan GM, Arroll B. Prevention and treatment of the common cold: making sense of the evidence. CMAJ. 2014 Feb 18;186(3):190–9. doi:10.1503/cmaj.121442

  7. MedlinePlus. Dextromethorphan.

  8. U.S. Food and Drug Administration. FDA drug safety communication: FDA evaluating the potential risks of using codeine cough-and-cold medicines in children.

  9. Heard K, Bui A, Mlynarchek SL, et al. Toxicity from repeated doses of acetaminophen in children: assessment of causality and dose in reported casesAm J Ther. 2014;21(3):174-83. doi:10.1097/MJT.0b013e3182459c53

  10. National Institute of Diabetes and Digestive and Kidney Diseases. Antihistamines.

  11. Green JL, Wang GS, Reynolds KM, et al. Safety profile of cough and cold medication use in pediatrics. Pediatrics. 2017 Jun;139(6):e20163070. doi:10.1542/peds.2016-3070

  12. National Capital Poison Center. Botulism and honey: what's the connection?

  13. KidsHealth. Nemours Foundation. Sinusitis.